Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS El Paso, TX

August 3, 2006El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 3, 2006, 1:31 AM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2006, 1:31 AM MDT (07:31 UTC)
Expired
Aug 3, 2006, 3:30 AM MDT
In force
119 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 30 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 030735
FFWEPZ
NMC013-TXC141-030930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
131 AM MDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF...VADO...SUNLAND PARK...CHAPARRAL   
  EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...ANTHONY...SOCORRO...CANUTILLO...     
  MONTANA VISTA...FORT BLISS AND EL PASO

* UNTIL 330 AM MDT

* AT 121 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE EL     
  PASO METROPOLITAN AREA AND SURROUNDING COMMUNITIES

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ARROYOS 
...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

RISES IN THE WATER LEVEL OF THE RIO GRANDE ARE EXPECTED BUT IT IS 
EXPECTED TO REMAIN WITHIN ITS BANKS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3235 10651 3225 10638 3201 10639 3199 10610
      3195 10605 3144 10613 3149 10623 3170 10636
      3176 10644 3175 10650 3179 10658 3207 10688

$$

LUNDEEN
1 follow-up statement
000 
WGUS74 KEPZ 030936
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
330 AM MDT THU AUG 3 2006

NMC013-TXC141-030940-
EL PASO TX-DONA ANA NM-
330 AM MDT THU AUG 3 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR DONA ANA AND EL PASO
COUNTIES...

THE FLASH FLOOD WARNING FOR EL PASO AND SOUTHERN DONA ANA COUNTIES 
HAS EXPIRED.  THE THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN HAVE 
DIMINISHED AND MOVED OUT OF THE WARNED AREA.  SOME LIGHT RAIN IS 
STILL OCCURRING OVER PORTIONS OF THE AFFECTED AREA BUT SHOULD END 
SOON.  

RUNOFF FROM THE HEAVY RAINFALL IS CONTINUING TO MOVE THROUGH THE 
AFFECTED AREA.  PONDING AND FLOODING OF LOW LYING AND POORLY DRAINED 
AREAS IS ONGOING.  MANY STREETS AND ROADS ARE FLOODED AND WILL TAKE 
SOME TIME TO DRAIN.  

DO NOT ATTEMPT TO DRIVE THROUGH OR CROSS ANY FLOODED STREETS OR 
ROADS. IF WATER HAS RISEN IN YOUR LOCATION...MOVE TO HIGHER 
GROUND. 

LAT...LON 3277 10727 3279 10688 3283 10687 3305 10633
      3298 10633 3295 10638 3201 10639 3199 10602
      3141 10597 3139 10605 3146 10620 3176 10644
      3175 10650 3179 10656 3179 10729

$$

LUNDEEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:44 PM MDT, 10 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 2:44 PM MDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 PM MDT WED AUG 2 2006

.SYNOPSIS...
ABUNDANT MOISTURE REMAINS ACROSS THE AREA WHICH WILL LEAD TO
SCATTERED THUNDERSTORMS THIS EVENING. LOCALLY HEAVY RAINFALL IS
AGAIN POSSIBLE THIS EVENING. AFTER TODAY A SLOW DRYING TREND WILL
BEGIN...BUT THERE WILL CONTINUE TO BE A SLIGHT CHANCE FOR
THUNDERSTORMS THROUGH THE FIRST PART OF NEXT WEEK. TEMPERATURES
WILL START A LITTLE BELOW NORMAL TOMORROW AND WILL SLOWLY RISE TO
NORMAL LEVELS BY THE WEEKEND.

&&

.DISCUSSION...
THE UPPER LOW THAT HAS GIVEN US ALMOST A WEEK OF EXCESSIVE
RAINFALL IS FINALLY ABOUT TO FADE AWAY...BUT TO REPLACE IT WILL BE
ANOTHER UPPER LOW TO OUR SOUTH...BUT MORE ON THAT IN A MINUTE. IN
THE SHORT TERM WE WILL SEE MORE AFTERNOON AND EVENING
THUNDERSTORMS AS ABUNDANT MOISTURE CONTINUES TO REMAIN IN THE
REGION. PWS THIS MORNING ARE RUNNING ABOUT 150 PERCENT OF NORMAL.
CURRENT STORM MOTION LOOKS TO BE FROM THE NORTHEAST TO THE
SOUTHWEST...SO STORMS THAT FORM ON THE SACS WILL WORK THEIR WAY IN
THE DIRECTION OF EL PASO. WELL SEE IF THE STORM CAN WORK THAT FAR
ACROSS THE LOWER ELEVATIONS. AS I SAID BEFORE THE ONE UPPER LOW
WILL BE REPLACED BY ANOTHER UPPER LOW. THIS SECOND UPPER LOW WILL
FORM TO THE SOUTHEAST OF EL PASO. THE LOW WILL BE CAUGHT UP IN THE
EASTERLIES AND THAT WILL MOVE IT JUST TO OUR SOUTH THEN INTO
ARIZONA BY FRIDAY. AS THE LOW COMES ACROSS IT WILL GIVE US ANOTHER
CHANCE FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ON
THURSDAY. BY FRIDAY THE ETA SAYS THE MOISTURE PLUME WILL BE PUSHED
OFF INTO ARIZONA WHILE THE GFS SAYS WE WILL BE ON THE EASTERN SIDE
OF THE PLUME...BUT STILL VERY MOIST. IVE GONE THE MIDDLE GROUND
BY BEGINNING TO TRIM BACK POPS OUT EAST FIRST AND THEN STILL
KEEPING THEM SCATTERED OUT WEST. OUR DRYING TREND SHOULD ALLOW US
TO DISCONTINUE THE FLASH FLOOD WATCH EITHER TONIGHT OR LATE ON
THURSDAY. BY THE WEEKEND MOST OF THE MOISTURE PLUME WILL BE TO OUR
WEST...BUT WE WILL CONTINUE TO SEE ENOUGH MOISTURE TO KEEP
ISOLATED POPS IN THE FORECAST THROUGH THE FIRST PART OF NEXT WEEK.

TEMPERATURES TOMORROW WILL CONTINUE TO RUN A FEW DEGREES BELOW
NORMAL WITH THE CLOUDS AND MOISTURE. AS THE MOISTURE BEGINS TO
MOVE TO OUR WEST WE WILL BEGIN TO SEE A SLOW WARMING TREND AND
WILL SEE TEMPERATURES BACK UP TO SEASONAL NORMALS BY THE WEEKEND.

&&

.AVIATION...01/18Z-02/18Z
GENERALLY SCT050 SCT-BKN100-150 AGL WITH SCATTERED SHOWERS AND
THUNDERSTORMS 21Z-05Z WITH MVFR VSBY AND CIGS NEAR STORMS WITH
ISOLATED AREAS OF IFR CONDITIONS IN VERY LOCALIZED HEAVY
RAINFALL. ACTIVITY LESS NUMEROUS AND INTENSE THAN YESTERDAY AND
BECOMING MORE ISOLATED NORTH OF KTCS AND WEST OF KDMN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  91  70  90  69 /  40  40  40  30  30
SIERRA BLANCA TX        58  89  65  85  66 /  40  40  40  30  30
LAS CRUCES              67  91  67  90  69 /  40  40  40  30  30
ALAMOGORDO              64  88  65  90  67 /  30  40  40  40  30
CLOUDCROFT              47  68  48  67  48 /  30  50  40  40  30
TRUTH OR CONSEQUENCES   64  89  64  90  67 /  30  40  40  40  40
SILVER CITY             60  82  59  78  60 /  40  40  40  40  40
DEMING                  62  90  64  89  66 /  40  40  40  40  40
LORDSBURG               60  89  63  87  65 /  40  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

15
Hazardous weather outlook, Aug 2, 10:29 AM MDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1029 AM MDT WED AUG 2 2006

NMZ022>025-030>032-TXZ055-056-031630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1029 AM MDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE THREAT OF HEAVY RAIN ACROSS THE AREA IS AGAIN POSSIBLE TODAY.
SCATTERED THUNDERSTORMS COULD PRODUCE ONE TO THREE INCHES OF
RAINFALL. MUCH OF THE AREA HAS RECEIVED ABUNDANT RAINFALL DURING
THE LAST WEEK...SO HEAVY RAINFALL OVER SATURATED GROUND COULD LEAD
TO EXCESSIVE RUNOFF AND FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HEAVY RAINFALL THREAT WILL SLOWLY DIMINISH DURING THE WEEK AS
THE MAIN MOISTURE PLUME MOVES WEST OF THE AREA. SCATTERED TO
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE FIRST
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 12:25 AM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1225 AM MDT THU AUG 3 2006

NMZ024-032-TXZ055-030700-
SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
1225 AM MDT THU AUG 3 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO EL PASO AND DONA ANA
COUNTIES...

AT 1217 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH...SMALL HAIL AND HEAVY RAIN ALONG A LINE EXTENDING FROM 8 MILES
EAST OF MONTANA VISTA TO ORGAN. MOVEMENT WAS SOUTHWEST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE EL PASO...LAS
CRUCES...VINTON...VADO...CANUTILLO...LA MESA AND MESILLA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:54 AM MDTFlash Flood WatchEPZ13 hr
Aug 3, 4:41 PM MDTFlash Flood WarningEPZGrant, Hidalgo, Luna2 hr

Nearby

Flash Flood Warnings in Texas, 2006Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.